What to do when antidepressants make it worse
Q: My 10 year old son has been on meds for BP for 2 years. He becomes very activated (manic) when put on even the smallest dose of an anti-depressant. He takes two mood stabilizers as well as Lithium. My question is: What can we do when he becomes severly depressed? He becomes suicidal at times and requires immediate intervention.
Dear Tina --
First, make sure than none of the mood stabilizers is one that's been associated with causing hypomania. Yes, this occurs: Neurontin is the worst in this respect, lamotrigine also implicated in this way, topiramate probably also capable, Risperidone fairly widely accepted as commonly causing this problem, and even Zyprexa more rarely associated. That leaves lithium, Depakote and carbamazepine as basically the only really secure options.
Second, make sure lithium is at the highest blood level he can safely tolerate. "Safely" means no higher than 1.1 mmol/L, because more is too close to too much. But if he's 0.9 or less, then there's a little room to go up, as long as he's monitored very closely to make sure the level doesn't come out higher than 1.1. Lithium is the best "antidepressant" we've got that won't make things worse. "Tolerate" means that even a lower blood level may be the maximum, if he gets too much in the way of side effects at higher doses.
Third, maximize non-medication modalities: regular exercise is an antidepressant of high quality -- at least in adults, which may actually also have mood stabilizing properties (no data, my observations). Regular hours is possibly pretty crucial. The NIMH stabilized a guy with rapid cycling, not responsive to medication approaches, by putting him in a dark room every night at 9 pm for several months (enforced rest/darkness). There's an elaborate explanation for why this restores more normal sleep cycles, but it sure worked for this guy, so I routinely recommend regular schedules (especially sleep) for may patients with bipolar disorder, especially if they have rapid cycling.
Fourth, check for other causes of cycling. First on that list is antidepressants: if used at all, it must be at much lower than usual doses, and for very brief periods (I've given my most brittle patient only two days of Risperidone in a row, at 0.25mg which is micro-dosing, and seen clear antidepressant response, where more causes her to become hypomanic). Other causes include steroid inhalers, and stress. I list that last because it's the hardest to control, obviously. The illness creates its own stress, as you know. Sometimes marital or family therapy can lower the stress level in a household. Good luck.
Bipolar World © 1998,
1999, 2000, 2001, 2002, 2003,
2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
About Us Add a Link Advance Directives Alternative Treatments Ask the Doctor Ask Dr. Plyler about Bipolar Disorder Ask The Doctor/ Topic Archives Awards Benny the Bipolar Puppy Bipolar Chat Bipolar Children Bipolar Disorder News Bipolar Help Contract Bipolar World Forums Book Reviews Bookstore BP & Other mental Illness Clinical Research Trials & FDA Drug Approval Community Support Contact Us The Continuum of Mania and Depression Coping Criteria Criteria and Diagnosis Criteria-World Health Disabilities, DSMV-IV Dual Diagnosis eGroups Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials Family Members Getting Help for a Loved One who Refuses Treatment Greeting Cards History of Mental Illness Indigo Job and School Links Manage Your Medications Medications Medication and Weight Gain News of the Day Parent Chat Pay for Meds Personal Stories Self Help Self Injury Significant Others Stigma and Mental Health Law Storm's Column Suicide!!! The Suicide Wall Table of Contents Treatments Treatment Compliance US Disability Veteran's Chat What's New?